Home Letters UTIs and hallucinations

UTIs and hallucinations

July 2018

HOSPITALISTS often care for patients with urinary tract infections (UTIs). If not recognized and treated immediately, such infections can cause sleep deprivation that leads to hallucinations.

My mother is a case in point. When she was 90 years old and had a UTI with hallucinations, hospitalist Jonathan Green, MD, at Rex Hospital in Raleigh, N.C., correctly diagnosed her. After he successfully treated her with antibiotics and a simple sleep aid, she slept one day and the hallucinations ceased.

Two years later, she found herself in the same situation. But another hospitalist believed those same hallucinations—seeing little spiders everywhere—were serious and called a psychiatrist, who said he “would make the spiders go away” by giving my mother Haldol. My mother, who’d also been diagnosed with dementia, ended up remaining fairly unresponsive during the rest of that hospitalization and during three months of rehab. Criteria published in the April 2012 issue of the Journal of the American Geriatrics Society for potentially inappropriate medications in older patients record “high” quality of evidence that Haldol should not be given to those with dementia.

Hospitalists should consider treating hallucinating patients for a UTI and sleep deprivation, not a UTI and hallucination problem. Haldol has many good uses, but not in older adults with dementia.
D. L. Cuddy, PhD
Raleigh, N.C.

 

Published in the July 2018 issue of Today’s Hospitalist
Subscribe
Notify of
guest
1 Comment
newest
oldest most voted
Inline Feedbacks
View all comments
Costa Mesa Urgent Care
November 2020 7:59 am

Thanks for sharing this one. Many people don’t know about the harm that UTI can do to a person if not treated properly. Hallucinations and sleep deprivation are just some such examples. A must read!